Back to Ask the Diabetes Team Ask the Diabetes Team

From Cedar Rapids, Iowa, USA:

My son (5 years old) has had Type 1 diabetes for about one year now. He has recently started getting ketones on a more regular basis whenever his blood sugar goes high, sometimes several times in a week. We follow the standard protocol for extra insulin and the ketones have always gone away in 4 hours or less. Does this cause any long term and or short term damage? If I try to manage tighter/lower then he might start suffering from hypoglycemia which I understand can also cause long term neurological damage for a boy his age.


You are discovering that diabetes is a difficult condition to keep on track all the time. It seems, however as if you are doing a very good job and keeping the high sugars and ketones in check by prompt use of soluble [Regular] insulin and sick day rules. If you maintain this, then there is every reason to believe that your son will do very well. Of course, if you are having to use extra insulin very often then his regimen may be wrong and you should consult your diabetes team.


Original posting 20 Apr 1998
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.